Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 30, NWS Dodge City, KS

October 6, 200918 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Oct 6, 2009, 1:25 AM CDT for 18 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2009, 1:25 AM CDT (06:25 UTC)
Expired
Oct 6, 2009, 6:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 21 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 060625
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
125 AM CDT TUE OCT 6 2009

...VERY WINDY CONDITIONS WILL ACCOMPANY A COLD FRONT EARLY THIS
MORNING...

.A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT CROSSING SOUTHWEST
KANSAS EARLY THIS MORNING WILL RESULT IN GUSTY NORTH WINDS OF 30
TO 35 MPH. THIS TIGHT PRESSURE GRADIENT WILL BEGIN TO WEAKEN
TOWARDS DAYBREAK.

KSZ031-045-046-064>066-076>081-085>090-061100-
/O.NEW.KDDC.WI.Y.0030.091006T0625Z-091006T1100Z/
ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...
ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...
KIOWA...SUN CITY
125 AM CDT TUE OCT 6 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING. 

GUSTY NORTH WINDS OF 30 TO 35 MPH CAN BE EXPECTED EARLY THIS
MORNING BEHIND A COLD FRONT AS CROSSES THE AREA. THESE STRONG
WINDS WILL CONTINUE FOR SEVERAL HOURS BEFORE STARTING TO SUBSIDE
BACK INTO THE 20 TO 25 MPH RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS73 KDDC 060825
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT TUE OCT 6 2009

...VERY WINDY CONDITIONS WILL ACCOMPANY A COLD FRONT EARLY THIS
MORNING...

.A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT CROSSING SOUTHWEST
KANSAS EARLY THIS MORNING WILL RESULT IN GUSTY NORTH WINDS OF
30 TO 35 MPH. THIS TIGHT PRESSURE GRADIENT WILL BEGIN TO WEAKEN
TOWARDS DAYBREAK.

KSZ031-045-046-064>066-076>079-060930-
/O.CAN.KDDC.WI.Y.0030.000000T0000Z-091006T1100Z/
ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-
EDWARDS-
INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS
325 AM CDT TUE OCT 6 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE SUBSIDED BACK INTO THE 20 TO 30 MPH RANGE. AS A RESULT
THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KSZ080-081-085>090-061100-
/O.CON.KDDC.WI.Y.0030.000000T0000Z-091006T1100Z/
KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
325 AM CDT TUE OCT 6 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING. 

GUSTY NORTH WINDS OF 30 TO 35 MPH CAN BE EXPECTED EARLY THIS
MORNING BEHIND A COLD FRONT AS CROSSES THE AREA. THESE STRONG
WINDS WILL CONTINUE FOR SEVERAL HOURS BEFORE STARTING TO SUBSIDE
BACK INTO THE 20 TO 25 MPH RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KDDC 061044
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
544 AM CDT TUE OCT 6 2009

...WINDS WERE SUBSIDING ACROSS THE AREA EARLY THIS MORNING...

.THE TIGHT PRESSURE GRADIENT AT THE SURFACE HAD WEAKENED AS HIGH
PRESSURE STARTED TO BUILD INTO THE AREA FOR THE NORTHWEST.

KSZ080-081-085>090-061145-
/O.EXP.KDDC.WI.Y.0030.000000T0000Z-091006T1100Z/
KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
544 AM CDT TUE OCT 6 2009

...WIND ADVISORY WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING. 

WINDS HAVE DECREASED INTO THE 15 TO 25 MPH RANGE. AS A RESULT THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 AM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Oct 5, 3:24 PM CDT, 10 hours 1 minute earlier.

Area forecast discussion, Oct 5, 3:24 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT MON OCT 5 2009

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES WILL BE THE MAIN FORECAST HEADACHE DURING THE PERIOD.

12Z UPPER AIR OBS HAD A 115-120 KT JET OVER CO/NM AT 250MB AND A
CORRESPONDING WEAK SHORTWAVE EVIDENT AT 500MB AHEAD OF THE MAIN
UPPER LOW. THIS SYSTEM WAS HELPING TO SET OFF SCATTERED SHOWERS IN
THE EASTERN PORTIONS OF THE PLAINS THIS AFTERNOON. MID LEVELS WERE
NOT COMPLETELY SATURATED, BUT THERE WAS ENOUGH AT LOW LEVELS TO
BRING LOW STRATUS AND EVEN SOME DRIZZLE AND FG OVER THE EASTERN
CWA FOR MUCH OF THE DAY. THINK THAT THIS LINGERING MUCK SHOULD
START TO LIFT A BIT BY THIS EVENING.  CLOUDS HAVE BEGUN TO CLEAR
IN THE FAR WEST HOWEVER, AND SHORT FUSE COMPOSITE HAS AROUND 900
J/KG AND THE CAP CLOSE TO BREAKING. HOWEVER, THE DRIER AIR IS
PUSHING FAIRLY QUICKLY IN FROM THE FAR WEST, AND IT IS UNCERTAIN
IF WE WILL GET ANYTHING GOING WITH OUR WEAK INSTABILITY BEFORE IT
GETS SHEARED OFF BY THE FAIRLY STRONG UPPER WINDS. PUT SOME 20
POPS IN OUR FAR WEST THIS EVENING FOR ANYTHING ISOLATED GOING UP,
BUT THINK THE BETTER CHANCES WILL BE IN THE NORTH LATER TONIGHT AS
THE COLD FRONT COMES DOWN. FURTHER EAST, THE NAM CRANKS UP
ISENTROPIC LIFT AHEAD OF THE SYSTEM, BREAKING OUT SHOWERS OVER
SOUTH CENTRAL KANSAS. THINK THAT THE BULK OF THIS WILL BE TO OUR
EAST, BUT INCLUDED SOME 30ISH POPS IN OUR SOUTHEASTERN COUNTIES
FOR ANYTHING ELEVATED POPPING UP OVER OUR AREA BEFORE HEADING
EAST.

BETTER COVERAGE OF PRECIP WILL BE LATER TONIGHT AS THE MAIN UPPER
TROUGH STARTS TO MOVE OUT INTO THE PLAINS, WITH A COLD FRONT
CURRENTLY OVER NORTHEASTERN CO COMING DOWN. SFC BASED INSTABILITY
WILL BE LACKING, BUT THE NAM HAS SOME ELEVATED CAPE, SO CONTINUED
WITH SHOWERS AND ISOLATED STORMS. BETTER POPS WILL BE IN THE EAST
WHERE THE BEST MOISTURE WILL REMAIN. THE COLD FRONT SHOULD PUSH
THROUGH DURING THE OVERNIGHT HOURS, AND PRECIP CHANCES WILL TAPER
OFF BY THE MORNING. WITH WINDS, CLOUDS, AND POSSIBLE PRECIP, LOWS
TONIGHT SHOULD STAY FAIRLY MILD, WITH READINGS MAINLY IN THE 40S.
THE SHORTWAVE TROUGH MOVES INTO THE UPPER MIDWEST TOMORROW, WITH
COOL HIGH PRESSURE BUILDING IN BEHIND THE FRONT. SKIES WILL BE
SUNNY, BUT WITH PLENTY OF COLD AIR ADVECTION AND 850MB TEMPS ONLY
IN THE SINGLE DIGITS TO LOW TEENS C, KEPT HIGHS IN THE 60S.

BY TUESDAY NIGHT, THE PLAINS STATES WILL BE IN MOSTLY ZONAL FLOW
BETWEEN SYSTEMS. THE SFC HIGH WILL BEGIN TO MOVE EAST AND ALLOW A
LEE TROUGH TO REDEVELOP. WINDS WILL BE FAIRLY LIGHT TUESDAY
EVENING, THEN PICK UP BACK OUT OF THE SOUTH TOWARDS MORNING. TEMPS
COULD GET FAIRLY COOL BEFORE MIXING PICKS BACK UP, SO CONTINUED
WITH LOWS IN THE UPPER 30S TO LOW 40S. IF IT LOOKS LIKE WINDS WILL
STAY MORE CALM THAN EXPECTED, SOME PATCHY FROST COULD BE POSSIBLE
IN THE LOW LYING AREAS OF THE NORTH. THE LEE TROUGH WILL CONTINUE
TO DEEPEN OVER EASTERN CO ON WEDNESDAY, AND SOMEWHAT WARMER TEMPS
WILL MOVE INTO THE AREA. SUNSHINE AND GOOD MIXING WITH BREEZY
WINDS OUT OF THE SOUTH WILL HELP HIGHS TOP OUT AROUND 70. THE
MODELS KICK UP THE ISENTROPIC LIFT OVER TX AND OK TOWARDS
WEDNESDAY AFTERNOON, SO INCLUDED SOME LOW POPS OVER OUR SOUTHERN
COUNTIES.

DAYS 3-7...

THE FORECAST TODAY IS VERY SIMILAR TO YESTERDAY.  THERE WILL BE A
FRONT MOVE THROUGH TONIGHT...ANOTHER COLD FRONT PASS THROUGH ON
THURSDAY...FOLLOWED  BY YET ANOTHER COLD FRONT ON FRIDAY.  THE
LATEST RUN OF THE GFS SUGGESTS A BAND OF SNOW MIGHT MOVE INTO OUR
NORTHWEST HALF OF THE CWA THURSDAY NIGHT...BUT AT THAT SAME TIME THE
ECMWF IS STILL TOO WARM IN THE COLUMN TO PRODUCE MEASURABLE SNOW.
BY SATURDAY NIGHT...WHEN THE GFS BRINGS THE NEXT ROUND OF SNOW OF 2
TO 6 INCHES TO OUR NORTHERN CWA...THE ECMWF IS PLENTY COLD ENOUGH
FOR SNOW.  SO FOR SATURDAY NIGHT...I HAVE ADDED A WEATHER TYPE OF
LIGHT RAIN OR LIGHT SNOW TO OUR NORTHWEST 1/3RD CWA OR SO, AND KEPT
THE SOUTHEASTERN 2/3RDS LIGHT RAIN SHOWERS.  MIN TEMPS SATURDAY
NIGHT SHOULD DIP INTO THE UPPER 20S NORTHWEST OF A HAYS TO JOHNSON
CITY LINE.  RIGHT NOW IT IS TOO EARLY TO DETERMINE IF WE WILL HAVE
ANY ACCUMULATION...BUT WITH WARM GROUND TEMPS AND MARGINAL DEEP COLD
AIR...WILL GO WITH THE SAME PRECIPITATION TYPE SATURDAY NIGHT AS OUR
NEIGHBORS TO THE NORTHWEST (GLD)...THAT BEING RAIN OR SNOW (LIGHT)
AND EXTEND THAT TYPE INTO SUNDAY MORNING.  BESIDE THAT CHANGE...ONLY
DID MINOR TWEAKS TO THE EXTENDED FORECAST HERE AND THERE...MAINLY TO
SMOOTH OUR ISC GRIDS.

&&

AVIATION...

LIFR CIGS HAVE MOVED EAST OR RAISED FOR GCK AND HYS AS OF 19Z...BUT
LIFR CIGS IN THE OVC004 HAVE HUNG AROUND DDC THE LONGEST.  VSBL SATL
LOOP SHOWS CLEARING SKIES ARE PROGRESSING EAST ACROSS THE CWA AT
ABOUT 1 COUNTY EAST PER HOUR.  STILL, WITH THE STRONG SOUTHERLY FLOW
FROM THE MOISTURE-RICH AREA IN OKLAHOMA...EXPECT MVFR CIGS TO RETURN
BY 02-03Z.  A COLD FRONT WILL PLUNGE EAST-SOUTHEAST THROUGH THE CWA
TONIGHT...BRINGING A SHIFT OF WINDS TO THE NORTH OR NORTHWEST...A
LULL IN SPEEDS FOR A 4 TO 5 HOUR PERIOD...THEN NORTH WINDS AT 20 TO
30 MPH RETURNING BY MORNING.  THE COLD FRONTAL SWEEP AND ENCROACHING
HIGH PRESSURE SHOULD BRING SIGNIFICANT CLEARING TUESDAY MORNING BY
14-15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  64  38  70 /  20  10   0  10
GCK  44  63  38  69 /  10   0   0  10
EHA  45  66  42  68 /  20   0   0  10
LBL  47  67  40  69 /  20   0   0  20
HYS  45  61  37  70 /  50   0   0  10
P28  51  67  39  72 /  30  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/12/12
Hazardous weather outlook, Oct 5, 4:56 AM CDT, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT MON OCT 5 2009

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
456 AM CDT MON OCT 5 2009 /356 AM MDT MON OCT 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS LATER TONIGHT AS A
COLD FRONT MOVES SOUTH ACROSS WESTERN KANSAS. ANY STORM THAT DOES
DEVELOP LATER TONIGHT IS NOT EXPECTED TO BE STRONG OR SEVERE

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT AND THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.